Alert archive / Idaho / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS Spokane, WA

May 21, 2023Bonner County, Idaho; Pend Oreille County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 21, 2023, 4:14 PM PDT for Bonner County, Idaho; Pend Oreille County, Washington. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2023, 4:14 PM PDT (23:14 UTC)
Expired
May 21, 2023, 4:40 PM PDT
In force
26 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bonner County, ID, Pend Oreille County, WA

The radar

The Spokane radar (KOTX), 102 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

976 
WUUS56 KOTX 212314
SVROTX
IDC017-WAC051-220000-
/O.NEW.KOTX.SV.W.0013.230521T2314Z-230522T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
414 PM PDT Sun May 21 2023

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  Northwestern Bonner County in the Panhandle of Idaho...
  Central Pend Oreille County in northeastern Washington...

* Until 500 PM PDT.

* At 414 PM PDT, a severe thunderstorm was located 19 miles southwest
  of Nordman, or 29 miles northwest of Priest River, moving northeast
  at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Nordman, Cusick, Lost Creek, Browns Lake Campground, Noisy Creek
  Campground, Ruby, and Tiger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 4864 11685 4829 11736 4835 11750 4858 11750
      4885 11734
TIME...MOT...LOC 2314Z 212DEG 32KT 4851 11733 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Fewkes
1 follow-up statement
382 
WWUS56 KOTX 212340
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
440 PM PDT Sun May 21 2023

IDC017-WAC051-212350-
/O.CAN.KOTX.SV.W.0013.000000T0000Z-230522T0000Z/
Bonner ID-Pend Oreille WA-
440 PM PDT Sun May 21 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BONNER AND
CENTRAL PEND OREILLE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However, gusty winds and heavy rain are still
possible with this thunderstorm.

LAT...LON 4864 11685 4829 11736 4835 11750 4858 11750
      4885 11734
TIME...MOT...LOC 2339Z 212DEG 32KT 4871 11714 

$$

Fewkes

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:58 PM PDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 21, 2:58 PM PDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
258 PM PDT Sun May 21 2023

.SYNOPSIS...
Thunderstorms will continue through the evening and into the early
morning hours on Monday. Some of the strongest storms will be
capable of large hail, damaging winds and torrential rain this
weekend. The weather will settle down for the work week with
significantly cooler temperatures and far less moisture. Highs
will be in the 60s and mid 70s for Monday and Tuesday and then
slowly warm thereafter.

&&

.DISCUSSION...

...STRONG TO SEVERE THUNDERSTORMS EXPECTED THROUGH THIS EVENING
OVER EASTERN WA INTO NORTH IDAHO...

Tonight and Monday: While the threat of severe thunderstorms
continue to weaken overnight, general thunderstorms will still
continue over the Idaho Panhandle through early Monday morning. The
threats from these storms are expected to be small hail, gusty
winds, and brief heavy downpours. The front is expected to exit the
region by mid morning Monday and the region will be a drier flow
pattern with decreasing precip chances but breezy winds across the
Basin. Gusts are expected to be in the mid 20s to low 30s MPH. Highs
for the day will be in the 60s to low 70s.

Tuesday through Thursday: A low will be positioned in lower BC and
Alberta areas and slowly weaken. While it continues to bring cool,
moist Pacific air into the region, it will lead to showers along the
northern mountains, East Cascades, and Idaho Panhandle. An isolated
thunderstorm is possible with the showers along the northern
mountains. By late Wednesday, a quick ridge will overcome the Low
and lead to a brief stable pattern for Thursday as a trough begins
to press into the Pacific coast. Highs will be in the 70s. Lows will
be in the upper 40s and low 50s.

Friday and the weekend: The trough will push the Inland Northwest
late Friday and through the weekend. It is expected to bring another
round of showers to the region. Precipitable water amounts are half
to three quarters of an inch which is around 120% of normal. It
leads to rain amounts of a couple of tenths at most. Highs will be
in the 70s to low 80s. Lows will be in the upper 40s and 50s. /JDC

&&

.AVIATION...
00Z TAFS: Afternoon destabilization over northeast Washington and
the Idaho Panhandle is generating severe thunderstorms capable of
hail larger than quarters and locally heavy rainfall through 02z
Sunday. Breezy southwest winds will prevail after 00Z Monday. LWS
and Camas Prairie areas could see an evening period of convection
with small hail and thunderstorms through 04Z. /JDC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        50  66  43  67  44  74 /  50  20  20   0   0   0
Coeur d'Alene  51  65  43  67  44  74 /  70  20  20  10   0   0
Pullman        47  63  41  66  44  71 /  60  10   0   0   0   0
Lewiston       56  71  47  73  49  79 /  70  10   0   0   0   0
Colville       50  65  43  65  42  73 /  60  80  60  30  10   0
Sandpoint      52  62  44  64  44  71 /  80  50  40  20  10   0
Kellogg        51  61  45  65  46  71 /  80  50  10  10   0   0
Moses Lake     47  71  42  72  46  78 /  10   0   0   0   0   0
Wenatchee      50  68  47  71  49  76 /   0   0   0   0   0   0
Omak           52  69  47  69  47  76 /  30  40  20  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

In the hours before

Local storm report, May 21, 2:58 PM PDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
258 PM PDT SUN MAY 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             3 WNW ADDY              48.37N 117.90W
05/21/2023  E1.75 INCH       STEVENS            WA   PUBLIC

            VIA SOCIAL MEDIA.

0252 PM     HAIL             ADDY                    48.35N 117.84W
05/21/2023  E1.50 INCH       STEVENS            WA   PUBLIC

            VIA SOCIAL MEDIA.

&&
Special weather statement, May 21, 3:03 PM PDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Spokane WA
303 PM PDT Sun May 21 2023

WAZ038-212245-
Okanogan Highlands WA-
303 PM PDT Sun May 21 2023

...A strong thunderstorm will impact portions of northwestern Ferry
County through 345 PM PDT...

At 303 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Sherman Pass, or 36 miles northeast of Omak, moving
north at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Republic, Curlew Lake State Park, and Malo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4860 11877 4862 11883 4891 11882 4884 11850
TIME...MOT...LOC 2203Z 200DEG 23KT 4864 11880

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

SVH
Special weather statement, May 21, 3:26 PM PDT, 48 minutes before
Special Weather Statement
National Weather Service Spokane WA
326 PM PDT Sun May 21 2023

WAZ037-212300-
Northeast Mountains WA-
326 PM PDT Sun May 21 2023

...Strong thunderstorms will impact portions of northeastern Stevens
and northwestern Pend Oreille Counties through 400 PM PDT...

At 326 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 33 miles north of Colville to 24 miles
northwest of Nordman. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Metaline Falls and Metaline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4893 11722 4874 11749 4900 11778 4900 11739
TIME...MOT...LOC 2226Z 246DEG 31KT 4900 11766 4879 11741

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Fewkes
Special weather statement, May 21, 3:35 PM PDT, 39 minutes before
Special Weather Statement
National Weather Service Spokane WA
335 PM PDT Sun May 21 2023

WAZ037-212315-
Northeast Mountains WA-
335 PM PDT Sun May 21 2023

...A strong thunderstorm will impact portions of southeastern
Stevens, north central Spokane and south central Pend Oreille
Counties through 415 PM PDT...

At 335 PM PDT, Doppler radar was tracking a strong thunderstorm near
Deer Park, or 24 miles north of Spokane, moving northeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Sacheen Lake and Clayton.

This includes the following highways...
 U.S. Highway 2 in Washington between mile markers 314 and 325.
 U.S. Highway 395 in Washington between mile markers 182 and 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4794 11755 4800 11766 4825 11744 4810 11717
TIME...MOT...LOC 2235Z 221DEG 19KT 4802 11754

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

SVH
Special weather statement, May 21, 3:48 PM PDT, 26 minutes before
Special Weather Statement
National Weather Service Spokane WA
348 PM PDT Sun May 21 2023

WAZ038-043-212330-
Okanogan Valley WA-Okanogan Highlands WA-
348 PM PDT Sun May 21 2023

...A strong thunderstorm will impact portions of southeastern
Okanogan County through 430 PM PDT...

At 348 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Nespelem Community, or 17 miles southeast of Omak,
moving north at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Disautel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4814 11917 4818 11939 4845 11937 4839 11899
TIME...MOT...LOC 2248Z 191DEG 16KT 4823 11927

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

SVH
Local storm report, May 21, 3:59 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
359 PM PDT SUN MAY 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             CLAYTON                 47.99N 117.56W
05/21/2023  E0.70 INCH       STEVENS            WA   PUBLIC

            VIA SOCIAL MEDIA.

0330 PM     HAIL             1 NNW TIGER             48.70N 117.41W
05/21/2023  E0.50 INCH       PEND OREILLE       WA   TRAINED SPOTTER

            COVERED THE GROUND. ACCOMPANIED WITH HEAVY
            RAIN.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 5:02 PM PDTSevere Thunderstorm WarningOTXChelan31 min
May 20, 5:04 PM PDTFlash Flood Warning Considerable damage threatOTXChelan4 hr
May 20, 5:06 PM PDTSpecial Weather StatementOTXFerry24 min
May 20, 5:09 PM PDTSpecial Weather StatementOTXStevens36 min
May 20, 5:20 PM PDTSpecial Weather StatementOTXPend Oreille25 min
May 20, 5:28 PM PDTAreal Flood AdvisoryOTXPend Oreille2 hr
May 20, 5:32 PM PDTSpecial Weather StatementOTXChelan28 min
May 20, 5:33 PM PDTAreal Flood AdvisoryOTXStevens117 min
May 20, 5:44 PM PDTSpecial Weather StatementOTXStevens31 min
May 20, 6:01 PM PDTSpecial Weather StatementOTXChelan29 min
May 20, 6:02 PM PDTSpecial Weather StatementOTXChelan28 min
May 20, 6:24 PM PDTSpecial Weather StatementOTXStevens36 min
May 20, 6:32 PM PDTSevere Thunderstorm WarningOTXStevens30 min
May 20, 6:57 PM PDTFlash Flood WarningOTXStevens3 hr
May 20, 6:59 PM PDTSpecial Weather StatementOTXOkanogan31 min
May 20, 7:01 PM PDTSpecial Weather StatementOTXStevens29 min
May 20, 7:29 PM PDTSpecial Weather StatementOTXStevens31 min
May 20, 7:57 PM PDTSpecial Weather StatementOTXStevens33 min
May 20, 8:03 PM PDTSpecial Weather StatementOTXStevens27 min
May 21, 12:12 AM PDTSpecial Weather StatementOTXFerry33 min
May 21, 12:50 AM PDTSpecial Weather StatementOTXFerry25 min
May 21, 7:20 AM PDTSpecial Weather StatementOTXStevens25 min
May 21, 1:03 PM PDTSpecial Weather StatementOTXFerry42 min
May 21, 1:33 PM PDTSevere Thunderstorm WarningOTXFerry, Stevens42 min
May 21, 2:17 PM PDTSevere Thunderstorm WarningOTXStevens43 min
May 21, 2:42 PM PDTSevere Thunderstorm WarningOTXStevens48 min
May 21, 3:03 PM PDTSpecial Weather StatementOTXFerry42 min
May 21, 3:10 PM PDTSevere Thunderstorm WarningOTXPend Oreille, Stevens31 min
May 21, 3:26 PM PDTSpecial Weather StatementOTXPend Oreille34 min
May 21, 3:35 PM PDTSpecial Weather StatementOTXStevens40 min
May 21, 3:48 PM PDTSpecial Weather StatementOTXOkanogan42 min
May 21, 3:53 PM PDTSevere Thunderstorm WarningOTXOkanogan16 min
May 21, 4:32 PM PDTSpecial Weather StatementOTXFerry28 min
May 21, 4:36 PM PDTSpecial Weather StatementOTXFerry24 min
May 21, 4:58 PM PDTSpecial Weather StatementOTXOkanogan32 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2023Severe Thunderstorm Warnings in Washington, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.